Alert archive / Michigan / Beach Hazards Statements in 2023
Beach Hazards Statement 8, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Aug 15, 2023, 9:24 PM EDT for Schoolcraft County, Michigan. It took effect at Aug 16, 2023, 4:00 PM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2023, 9:24 PM EDT (01:24 UTC)
- In effect from
- Aug 16, 2023, 4:00 PM EDT
- Expired
- Aug 16, 2023, 9:00 PM EDT
- In force
- 5 hr
- Issued by
- NWS Marquette, MI
County Schoolcraft County, MI
The radar
The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.4 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1635 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
854 WHUS43 KMQT 160124 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 924 PM EDT Tue Aug 15 2023 MIZ014-160930- /O.NEW.KMQT.BH.S.0008.230816T2000Z-230817T0100Z/ Southern Schoolcraft- 924 PM EDT Tue Aug 15 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Southern Schoolcraft County. * WHEN...From Wednesday afternoon through Wednesday evening. * IMPACTS...High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Southern Schoolcraft County: Near Lakeview Park and Seul Choix Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ DJ
2 follow-up statements
988 WHUS43 KMQT 160721 CFWMQT Coastal Hazard Message...RESENT National Weather Service Marquette MI 321 AM EDT Wed Aug 16 2023 MIZ014-161530- /O.CON.KMQT.BH.S.0008.230816T2000Z-230817T0100Z/ Southern Schoolcraft- 321 AM EDT Wed Aug 16 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH THIS EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Southern Schoolcraft County. * WHEN...From this afternoon through this evening. * IMPACTS...High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Southern Schoolcraft County: Near Lakeview Park and Seul Choix Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ TAP
009 WHUS43 KMQT 161502 CFWMQT Lakeshore Hazard Message National Weather Service Marquette MI 1102 AM EDT Wed Aug 16 2023 MIZ014-170100- /O.NEW.KMQT.LS.Y.0007.230817T0000Z-230817T1600Z/ /O.CON.KMQT.BH.S.0008.230816T2000Z-230817T0100Z/ Southern Schoolcraft- 1102 AM EDT Wed Aug 16 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 PM EDT THIS EVENING... ...LAKESHORE FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO NOON EDT THURSDAY... * WHAT...For the Beach Hazards Statement, Dangerous swimming conditions are expected due to high wave action and strong rip currents. For the Lakeshore Flood Advisory, minor lakeshore flooding expected. * WHERE...Southern Schoolcraft County. * WHEN...For the Beach Hazards Statement, from 4 PM this afternoon to 9 PM EDT this evening. For the Lakeshore Flood Advisory, from 8 PM this evening to noon EDT Thursday. * IMPACTS...Some water on low lying roads and property along the lakeshore. High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Southern Schoolcraft County: Near Lakeview Park and Seul Choix Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... Residents on or near the shore should take appropriate action to protect property from rising water levels. Remain out of the water to avoid hazardous swimming conditions. && $$ MIZ013-170100- /O.NEW.KMQT.LS.Y.0007.230817T0000Z-230817T1600Z/ Delta- 1102 AM EDT Wed Aug 16 2023 ...LAKESHORE FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO NOON EDT THURSDAY... * WHAT...Minor lakeshore flooding expected. * WHERE...Delta County. * WHEN...From 8 PM this evening to noon EDT Thursday. * IMPACTS...Some water on low lying roads and property along the lakeshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Residents on or near the shore should take appropriate action to protect property from rising water levels. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 15, 6:43 PM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Aug 15, 6:43 PM EDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
643 PM EDT Tue Aug 15 2023
.SHORT TERM...(Rest of Today)
Issued at 323 PM EDT TUE AUG 15 2023
Current synoptic setup puts Upper Michigan under an area of ridging
this afternoon as a low pressure system exits the eastern Great
Lakes Region. This has meant plenty of sunshine and seasonable
temperatures. Latest ground-based obs around the forecast area are
reporting temperatures in the mid to upper 70s, and some low 80s are
not out of the question by late afternoon. As a result, did raise
today's highs a few degrees to match current trend. Meanwhile,
winds have become breezy out of the west across the Keweenaw with
gusts up to 21 kts, and rain is still expected to remain out of the
short term period.
.LONG TERM...(Tonight through Tuesday)
Issued at 346 PM EDT TUE AUG 15 2023
Key Messages:
-A quick shot of shower chances tonight, otherwise dry
-A strong cold front passes through late Wednesday night through
Thursday bringing thunderstorm potential and gusty winds
-Anomalous amplified ridging into the area and the potential for
record to near record warm temperatures this weekend into early
next week
A surface low is tracking through northern Ontario this afternoon,
with a trailing shortwave and weak cold front currently moving over
northern MN. As this moves over Lake Superior tonight, a few showers
and some rumbles of thunder will be possible. Most should be over
Superior, but portions of the northern and eastern UP may pick up on
some light rain accumulations before rain moves out into Wednesday
morning. Otherwise, with increasing cloud cover and weak warm air
advection, expect a mild night with lows in the upper 50s to lower
60s.
Wednesday, a more prominent shortwave and associated frontal system
approaches from the Canadian Prairies and Northern Plains, moving
through Ontario late Wednesday into Thursday while closing off and
deepening. This has the potential to be an impactful system for the
Upper Great Lakes with strong southerly winds ahead of the
approaching frontal system, widespread showers and thunderstorms
along the frontal boundary as it moves through Wed night, and then
the potential for stronger nw winds behind the front on Thursday.
Models have a 45-50 kt southwest LLJ moving across the area and
looking at the NAM and GFS fcst soundings suggests a potential for
at least 20-35 mph gusts to be realized at the sfc Wednesday
evening/night with the strongest gusts for downsloping locations
along Lake Superior east half. The low moving east across Ontario
will bring the cold front west to east across the U.P. Wednesday
night working on an airmass with PWATs between 1.5 and 1.8 inches.
This will yield some heavier downpours, but with fairly high flash
flood guidance in the wake of a dry couple of days and a quickly-
moving frontal boundary, flash flooding isn't much of a concern.
MUCAPE values of 500-1000 j/kg and nearly 50 kt of deep layer shear
could certainly yield some stronger storms, but warmer midlevels and
weaker mid-level lapse rates will at the same time work against
organized storm potential. A slight lull period late Wednesday
night/early Thursday is possible as we lose mixing from daytime
heating and the pressure gradient loosens along the frontal
boundary. This lull will be brief as the pressure gradient
strengthens again later Thursday and model ensembles and model
forecast soundings show the potential of perhaps 20-35 mph gusts
over eastern Lake Superior and eastern portions of the U.P. Thu
afternoon into Thu evening.
Ridging and drier air builds back over the area by Friday and
ensembles suggest anomalous ridging will broaden/expand across much
of the central CONUS and Great Lakes region this weekend into early
next week with 5h ridge heights of 590 dm or higher across Upper MI
by late weekend. This will likely set the stage for unseasonably hot
temperatures this weekend into early next week for portions of our
cwa. Record high temperatures here at the NWS Marquette office are
91 degrees for the 20th through the 22nd (Sunday through Tuesday)
and could be in jeopardy of being broken or tied on anyone of those
days. There have been model-to-model run differences in the GFS and
ECMWF on the strength of the mid-level ridge and strength/timing of
any shortwaves riding over the ridge which could push a frontal
boundary through the area. With the current forecast cycle, a few
windows of PoPs are present Saturday afternoon as a weak wave moves
through Ontario, and on Monday and midweek next week with a couple
more robust waves rounding the periphery of the ridge. At any rate,
overall confidence is growing for an anomalously warm temperature
event over the area for late weekend into early next week and these
has been hinted at in the ECMWF EFI and Shift of Tails the last few
runs.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 643 PM EDT TUE AUG 15 2023
VFR conditions will prevail for the duration of TAF period with
Upper Michigan under the influence of ridging. All TAF sites will
be breezy by Wed afternoon with southwest winds sustained 15 to 20
kts, gusting up to 30 kts.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 346 PM EDT TUE AUG 15 2023
With the ridge moving out and another shortwave moving through
Ontario, southwest wind gusts up to 20 to 25 knots will be possible
across western Lake Superior the rest of today and through the first
half of the night. Winds then fall back below 20 knots through
Wednesday morning before winds increase again into the afternoon. A
stronger low pressure system is expected to pass through northern
Ontario late Wednesday into early Thursday, dragging a cold front
across Lake Superior Wednesday night into Thursday. A low level jet
moving in from the southwest could yield a period of southerly gale
force gusts over mainly east half portions of Lake Superior late
Wed/Wed evening, though there is still some uncertainty of the
strength of the winds given strong stability over the lake. After
the cold front passes through with showers and scattered non-severe
thunderstorms, northwest winds could increase to 25 to 30 kts over
lake on Thursday. A few gale force gusts won't be ruled out over the
eastern half of the lake once again during the afternoon and
evening. Ridging building in on Friday will allow for winds to die
down below 20 kts, largely remaining below 20 knots into the weekend.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Gale Watch from Wednesday evening through late Wednesday night
for LSZ250-251-266-267.
Lake Michigan...
Gale Watch from Wednesday evening through late Wednesday night
for LMZ221.
Gale Watch from Wednesday evening through Thursday morning for
LMZ248-250.
&&
SHORT TERM...TDUD
LONG TERM...LC
AVIATION...07
MARINE...LCHazardous weather outlook, Aug 15, 3:58 PM EDT, 5 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 358 PM EDT Tue Aug 15 2023 MIZ001>007-009>012-084-085-162000- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Southern Houghton- Northern Schoolcraft- 358 PM EDT Tue Aug 15 2023 /258 PM CDT Tue Aug 15 2023/ This Hazardous Weather Outlook is for portions of central Upper Michigan and western Upper Michigan. .DAY ONE...Tonight Thunderstorms are possible over the Keweenaw Peninsula tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible across the UP Wednesday night and Thursday. There is growing confidence in well above normal to near record temperatures this weekend into early next week. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. MIZ013-014-162000- Delta-Southern Schoolcraft- 358 PM EDT Tue Aug 15 2023 This Hazardous Weather Outlook is for portions of central Upper Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Wednesday night and Thursday. Building waves as high as 8 to 11 feet from strong south winds could also cause some beach erosion and minor lakeshore flooding Wednesday night into early Thursday, especially from the Garden Peninsula east to Seul Choix Point. The potential for rip currents will be high along the shorelines of Lake Michigan Wednesday afternoon through Thursday evening, creating high swim risk conditions. There is growing confidence in well above normal to near record temperatures this weekend into early next week. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-162000- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 358 PM EDT Tue Aug 15 2023 /258 PM CDT Tue Aug 15 2023/ This Hazardous Weather Outlook is for portions of Central Lake Superior...Eastern Lake Superior and Western Lake Superior. .DAY ONE...Tonight Thunderstorms are possible mainly over north and central Lake Superior tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Wednesday night and Thursday. Southerly gale force gusts to 40 kts will impact the eastern half of Lake Superior from Wednesday night into Thursday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-162000- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 358 PM EDT Tue Aug 15 2023 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Wednesday night and Thursday. South-southwesterly gale force gusts in excess of 40 kts will impact the lake from Wednesday night into Thursday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. TDUD
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 4:58 AM EDT | Gale Watch | MQT | 11 hr | |
| Aug 16, 4:58 AM EDT | Gale Warning | MQT | 27 hr | |
| Aug 16, 11:02 AM EDT | Lakeshore Flood Advisory | MQT | Delta, Schoolcraft | 25 hr |
| Aug 16, 4:26 PM EDT | Gale Warning | MQT | 34 hr | |
| Aug 16, 4:26 PM EDT | Small Craft Advisory | MQT | 46 hr |
Nearby
Beach Hazards Statements in Michigan, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.